Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Wichita, KS

June 11, 2005Harvey County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 11, 2005, 6:49 AM CDT for Harvey County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 6:49 AM CDT (11:49 UTC)
Expired
Jun 11, 2005, 11:45 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:30 AM CDTFLOODNewton, KSSEVERAL ROADS UNDER WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 111151
FFWICT
KSC079-111645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1145 AM CDT.

* AT 647 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
EXCESSIVE RAINFALL WAS CONTINUING TO PRODUCE FLOODING ACROSS THE 
WARNED AREA. NUMEROUS COUNTY ROADS REMAIN IMPASSIBLE DUE TO HIGH 
WATER. 

* EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING IN SEDGWICK NEAR
  125TH STREET AND HARRISON, AND IN SOUTHERN PORTIONS OF THE CITY OF
  NEWTON NEAR SOUTH KANSAS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3793 9766 3792 9719 3815 9718 3815 9768

$$

KETCHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:00 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT SAT JUN 11 2005

.DISCUSSION...

FORECAST CHALLENGES/CONCERNS WILL FOCUS AROUND HEAVY RAINFALL/SEVERE
WEATHER POTENTIAL THROUGH EARLY MONDAY.

WILL CANCEL CENTRAL KANSAS COUNTIES FROM FLOOD WATCH AT ISSUANCE
TIME, AS HEAVY RAIN THREAT THIS MORNING SHOULD REMAIN ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. WILL HOLD ONTO FLOOD WATCH UNTIL 18Z
(1PM), AS CONVECTION SHOULD CONTINUE TO MOVE OVER THE AREA. THINKING
THAT CONVECTION WILL FOCUS ACROSS THE SOUTHERN 1/3 OF THE FORECAST
AREA THIS MORNING...CLOSEST TO THE MASSIVE OUTFLOW BOUNDARY
EXTENDING FROM SOUTHEAST KANSAS THROUGH NORTHERN AND CENTRAL
OKLAHOMA.

CONVECTION CHANCES BECOME MUCH MORE UNCLEAR FOR THIS AFTERNOON AND
BEYOND. DIFFUSE NORTHEAST TO SOUTHWEST ORIENTED SYNOPTIC FRONT
REMAINS DRAPED ACROSS CENTRAL/WESTERN KANSAS, AND COULD POSSIBLY BE
A TRIGGER FOR SOME LATE DAY ACTIVITY. HOWEVER, THIS SCENARIO IS
APPEARING MORE AND MORE UNLIKELY, AS AIRMASS WILL HAVE A VERY TOUGH
TIME RECOVERING OVER CENTRAL KANSAS TO CREATE SUFFICIENT INSTABILITY
FOR STORMS.

THINKING A MORE LIKELY SCENARIO WILL BE STORMS TO FIRE ALONG A
NORTHWARD RETREATING CONVECTIVELY ENHANCED BOUNDARY ACROSS NORTHWEST
OKLAHOMA/SOUTHWEST KANSAS MID/LATE THIS AFTERNOON. ETA AND GFS TO
SOME EXTENT PROGRESS ANOTHER THUNDERSTORM COMPLEX ACROSS THE
FORECAST AREA TONIGHT. THIS SEEMS REASONABLE GIVEN WEAK ENERGY IN
SOUTHWEST FLOW ALOFT, ALONG WITH A DECENT LOW-LEVEL JET/MOISTURE
TRANSPORT. IF THIS SCENARIO PLAYS OUT, WOULD LIKELY SEE MORE
STRONG/SEVERE STORMS, ALONG WITH MORE HEAVY RAIN. KEY TO CONVECTION
WILL FOCUS ON STRENGTH AND PLACEMENT OF AFOREMENTIONED EAST/WEST
ORIENTED BOUNDARY. DUE TO THE UNCERTAINTY REGARDING CONVECTION
POTENTIAL (AND LACK OF GOOD UPPER LEVEL SUPPORT), WILL HOLD OFF ON
FLOOD WATCH ISSUANCE FOR TONIGHT, BUT WILL MENTION IN HAZARDOUS
WEATHER OUTLOOK.

COULD BE ANOTHER ACTIVE DAY ON SUNDAY, AS MODELS AGREE ON EJECTING A
NEGATIVELY TILTED SHORTWAVE TROUGH ACROSS THE HIGH PLAINS. COULD
VERY WELL BE ONGOING THUNDERSTORM ACTIVITY THROUGH THE MORNING HOURS
(FROM OVERNIGHT CONVECTION), WHICH WOULD HAMPER DESTABILIZATION.
EVEN IF AIRMASS IS WORKED OVER SOME, THINKING THAT FORCING WILL BE
STRONG ENOUGH TO FIRE AT LEAST ISOLATED/WIDELY SCATTERED SEVERE
ACTIVITY. HEAVY RAIN/FLOODING WILL CONTINUE TO BE A CONCERN.
MAJORITY OF THUNDERSTORM ACTIVITY SHOULD ROLL THROUGH THE AREA
SUNDAY EVENING AND NIGHT. DECIDED TO LINGER PRECIPITATION THROUGH
THE DAY ON MONDAY, ESPECIALLY OVER EASTERN KANSAS, AS UKMET AND
ECMWF ARE MUCH SLOWER THAN OTHER MODELS IN PROGRESSING SYSTEM EAST.

STILL LOOKS LIKE OMEGA BLOCKING PATTERN (TROUGH WEST, RIDGE CENTRAL,
TROUGH EAST) WILL DEVELOP TO SOME DEGREE NEXT WEEK OVER THE COUNTRY.
MODELS ARE SUGGESTING THAT KANSAS MAY BE INFLUENCED A BIT MORE BY
THE EASTERN CONUS TROUGH, WHICH WOULD SPELL COOLER TEMPERATURES
(PROBABLY LOW-MID 80S) DUE TO NORTH/EAST COMPONENT TO LOW-LEVEL
FLOW. HOWEVER, DID NOT MAKE MAJOR CHANGES TO THE EXTENDED GRIDS, AND
ONLY MADE SOME MINOR TWEAKS, MAINLY TO LOWER TEMPERATURES A FEW
DEGREES AND TWEAK WIND DIRECTION.

WILL ATTEMPT TO HIGHLIGHT SEVERE/FLOODING THREAT OVER THE NEXT FEW
DAYS IN MORE DETAIL IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  65  84  65 /  50  50  60  60
HUTCHINSON      84  64  84  63 /  40  40  60  60
NEWTON          83  65  84  65 /  50  40  50  60
ELDORADO        83  65  84  66 /  60  50  50  60
WINFIELD-KWLD   84  65  84  67 /  60  50  60  60
RUSSELL         83  62  83  61 /  30  30  60  60
GREAT BEND      84  62  83  62 /  30  30  60  60
SALINA          83  64  84  63 /  30  30  50  60
MCPHERSON       83  64  84  63 /  30  40  60  60
COFFEYVILLE     83  66  85  68 /  60  50  50  60
CHANUTE         83  66  85  68 /  60  40  50  60
IOLA            82  66  85  68 /  60  40  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 1 PM CDT SATURDAY
FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK...GREENWOOD...HARPER...HARVEY...KINGMAN...LABETTE...
MARION...MCPHERSON...MONTGOMERY...NEOSHO...RENO...RICE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

KLEINSASSER
Hazardous weather outlook, Jun 11, 5:32 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT SAT JUN 11 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE MORNING
HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CONSEQUENTLY, A
FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM THIS AFTERNOON. THERE IS A
CHANCE THAT THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON, ESPECIALLY
WEST OF INTERSTATE 135. THESE STORMS COULD HAVE THE POTENTIAL TO
BECOME SEVERE FOR AREAS ALONG THE OKLAHOMA BORDER.

THE POTENTIAL EXISTS FOR ONE OR MORE THUNDERSTORM COMPLEXES TO ROLL
ACROSS THE AREA AGAIN TONIGHT, ESPECIALLY ALONG AND SOUTH OF A LINE
EXTENDING FROM KINGMAN TO WICHITA TO IOLA. IF THIS SCENARIO UNFOLDS,
DAMAGING WINDS AND PENNY SIZE HAIL WILL BE POSSIBLE, ALONG WITH MORE
HEAVY RAINFALL, WHICH WILL ONLY AGGRAVATE THE ONGOING FLOODING
CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL
WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY MORNING. DETAILS
REMAIN UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER AND FLOODING
EPISODE, SO PLEASE STAY TUNED FOR SUBSEQUENT HAZARDOUS WEATHER
OUTLOOKS. ADDITIONALLY, SEVERAL RIVERS ACROSS THE AREA WILL LIKELY
EXCEED FLOOD STAGE OVER THE NEXT FEW DAYS, SO PLEASE STAY TUNED IF
YOU HAVE INTERESTS ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING, MAINLY SOUTHWEST OF WICHITA, AND TONIGHT GENERALLY ALONG
AND SOUTH OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO IOLA.
RAINFALL AND ANY FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Special weather statement, Jun 11, 1:09 AM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 AM CDT SAT JUN 11 2005

KSZ070-094-098-110700-
CHAUTAUQUA-ELK-GREENWOOD-
109 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND GREENWOOD COUNTIES...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
CASSODAY TO 6 MILES NORTHEAST OF LATHAM TO 8 MILES SOUTHEAST OF
DEXTER...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 11, 1:11 AM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 AM CDT SAT JUN 11 2005

KSZ053-110645-
CHASE-
111 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELMDALE TO 6 MILES
SOUTH OF CEDAR POINT TO 12 MILES SOUTH OF CASSODAY...AND MOVING EAST
AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Jun 11, 1:33 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLOOD            2 NE WHITEWATER         37.98N 97.12W
06/11/2005                   BUTLER             KS   LAW ENFORCEMENT

            WATER FLOWING OVER ROAD AT MEADOW LARK AND 110TH ROAD,
            NEAR DRY CREEK.

&&

LFW
Special weather statement, Jun 11, 1:49 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 AM CDT SAT JUN 11 2005

KSZ053-110715-
CHASE-
149 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
STRONG CITY TO 11 MILES WEST OF OLPE...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jun 11, 2:11 AM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
211 AM CDT SAT JUN 11 2005

KSZ071-095-110745-
WILSON-WOODSON-
211 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON AND WOODSON COUNTIES...

AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
GRIDLEY TO 5 MILES NORTHEAST OF FREDONIA TO ELK CITY...AND MOVING
EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Jun 11, 3:53 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLOOD            CANEY                   37.01N 95.93W
06/11/2005                   MONTGOMERY         KS   TRAINED SPOTTER

            STREET FLOODING IN CANEY.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningICTHarvey48 min
Jun 10, 7:23 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 10, 7:25 PM CDTSevere Thunderstorm WarningICTChase, Marion58 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Greenwood44 min
Jun 10, 10:23 PM CDTSevere Thunderstorm WarningICTCowley30 min
Jun 11, 1:14 AM CDTFlash Flood WarningICTHarvey6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.